UMEM Educational Pearls

Category: Toxicology

Title: When should NAC be stopped after an acute acetaminophen poisoning?

Keywords: acetaminophen toxicity, NAC, hepatic toxicity (PubMed Search)

Posted: 3/19/2015 by Hong Kim, MD, MPH (Updated: 12/9/2022)
Click here to contact Hong Kim, MD, MPH

Elevation of AST or ALT >1000 after acute ingestion of acetaminophen indicate hepatic toxicity. N-acetylcysteine (NAC) is an effective treatment for acute acetaminophen poisoning. However, in a setting a significant transaminitis, (> 1000s) NAC infusion is continued beyond the routine 21-hour protocol.

 

Currently, there is no specific guideline or “level” of AST or ALT where discontinuing NAC is deemed safe and appropriate.

 

A recent retrospective study (n = 37 patients with 343 pairs of AST/ALT) evaluated AST/ALT ratio as a possible indicator for discontinuing NAC infusion after an acute acetaminophen induced hepatic toxicity.

 

This study found that post peak AST/ALT ratio of < 0.4 had sensitivity of 99% for identifying patients with resolving hepatic injury.

 

This finding requires validation prior to clinical application but this may be the first step to identifying a safe indicator to help guide clinician when NAC can be discontinued safely.

References

Mcgovern AJ et al. Can AST/ALT ratio indicate recovery after acute paracetamol poisoning? Clin Toxciol 2015;53:164-167.